Ask a doctor

Does Retinol still work even with irritation present? (Photo)

Updated with a photo and more info. I use prescribed Retinol 0.1% every 2nd or 3rd night. Very often I have extreme redness , itchiness and some slight swelling in patches on my face which goes away after a day or 2 and I cover these patches with Aquaphor. I am determined to soldier on until my skin becomes accustomed to Retinol. My question is, is the Retinol still effective even if irritation is present? Will the red marks left behind eventually be replaced with good skin?

Doctor Answers (1)

Retinol and Skin Redness

+2
What I would recommend is this: after you apply Retinol at night on dry skin, immediately apply a good, thick moisturizer right on top of it. When people do this, it helps calm the skin much more and much quicker. Don't wait for the redness and then apply Aquaphor. Apply something right on top of the Retinol. Additionally, you don't need to apply it every 2-3 days. Start with once a week. Then add in a second day a few weeks after that. You don't need to soldier on at this rate; you can get great results by cutting back on use, and then building up to more days per week.

"This answer has been solicited without seeing this patient and cannot be held as true medical advice, but only opinion. Seek in-person treatment with a trained medical professional for appropriate care."


Las Vegas Dermatologist
4.5 out of 5 stars 9 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.